Skip to main content

Research Repository

See what's under the surface

A case of probable esomeprazole-induced transient liver injury in a pregnant woman with hyperemesis.

Thomas, Binny; Mohamed, Mahmoud; Al Hail, Moza; Awwad, Fatma Alzahra Y.; Wahba, Ramy M.; Hassan, Sabir B.; Omar, Khalid; Kassem, Wessam El; Pallivalapila, Abdulrouf

Authors

Binny Thomas

Mahmoud Mohamed

Moza Al Hail

Fatma Alzahra Y. Awwad

Ramy M. Wahba

Sabir B. Hassan

Khalid Omar

Wessam El Kassem

Abdulrouf Pallivalapila



Abstract

We report a case of 22-year-old primigravida presented to Women's Hospital - Hamad Medical Corporation emergency with severe epigastric pain, nausea, and vomiting. On admission, she was dehydrated with remarkably worsening symptoms. Laboratory findings revealed significantly elevated liver enzymes with unknown etiology. Her past medical history showed an admission for nausea and vomiting 3 weeks previously and she was discharged on antiemetics, and esomeprazole for the first time. Due to the predominantly elevated liver enzymes, the clinical pharmacist discussed the possibility of esomeprazole-induced adverse effects and suggested to suspend esomeprazole based on the evidence from literature review. The liver enzymes showed a substantial improvement within days after the discontinuation of the drug; however, a rechallenge was not done since it could have adversely affected the mother or the fetus. Using the Naranjo Adverse Drug Reaction Probability scales, the adverse reaction due to esomeprazole was classified as 'probably'.

Journal Article Type Article
Publication Date Dec 13, 2016
Journal Clinical pharmacology: advances and applications
Print ISSN 1179-1438
Publisher New Publisher Required
Peer Reviewed Peer Reviewed
Volume 8
Pages 199-202
Institution Citation THOMAS, B., MOHAMED, M., AL HAIL, M., AWWAD, F.A., WAHBA, R.M., HASSAN, S.B., OMAR, K., EL KASSEM, W. and ABDUL ROUF, P.V. 2016. A case of probable esomeprazole-induced transient liver injury in a pregnant woman with hyperemesis. Clinical pharmacology: advances and applications [online], 8, pages 199-202. Available from: https://doi.org/10.2147/CPAA.S106234
DOI https://doi.org/10.2147/CPAA.S106234
Keywords Hyperemesis; Drug induced liver injury; Esomeprazole; Adverse drug reaction; ADR; Proton pump inhibitor

Files







Downloadable Citations